Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Treatment Options
Oct 31, 2008

Hi, I had my quarterly appointment today and my VL is undetectable and my cd4s have been decreasing (from 860 down to 511) as well my percentage (form 41% to 32%), I have been in Atripla for almost three years now; previously to Atripla I was on Truvada with Reyataz and a boost of Norvir, I have to switch due to the side effects were too hard on my liver. Now my side effects with the Atripla are getting very bad and my Dr. advised me to stop taking Atripla and that he will monitor my numbers once a month then he would run some other test before he will put me on another regimen that will not be so hard on my CNS and my liver as its getting now, I do not have any co-infections, I am going to take Truvada for at least seven days, I guess this is the way to go off Atripla, which Truvada is one of the components of this regimen. I have read many different mixed recommendations on stopping treatment to go into another one, but I guess he wants to be able to do a genotype, phenotype to find out if the virus have mutated and a tropism test before he will make the decision on what will be my next regimen. I was diagnosed last year with unspecified immunity deficiency (inability of the immune system to produce antibodies) to my understanding, He suggested me to go over and see my Psychiatry right away as well, I guess because my CNS issues I have been having lately, and he agrees with his decision, when I was diagnosed back in early 2005 my VL was over the 300,000 and my cd4 count was 232, , I was on my first regimen for about 3 months and changed to Truvada an Sustiva right away and with in a month I went to undetectable and my cd4s started to increase until now, then when Atripla became available I did the switch right away. With the information I have provided is there any insight you will be able to give me, I know is on a very short notice but I need to know right away because I need to stop taking Atripla right away. Thank you for the informational labor this site provides to all of the HIV community. I addition to this, my normal weight it has been like 185-180 Lbs and I went down to 135Lbs in a three month period. Best Regards

Joe

Response from Dr. McGowan

The reason that many people recommend continuing Truvada (tenofovir/emtricitabine- which are 2 of the drugs in Atripla) for a few days after stopping Atripla is that the efavirenz (the 3rd drug in Atripla) hangs around longer after stopping. During this "wash out" period if all drugs were stopped at the same time, the efavirenz would remain after the other 2 were gone and that might allow the virus to develop resistance against the single drug. This would be especially true if the viral load were still detectable when the treatment was stopped. There would be less risk if the virus had been fully suppressed. It is a reasonable appriach that your doctor has suggested.

Good luck,

Joe


Previous
Maraviroc
Next
STOP HAART

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement